OR WAIT null SECS
The experience of having a patient with early glaucoma is not uncommon.
Over that period, her visual acuity remained at 20/20 OU with correction in both eyes. Her IOP ranged from 19 to 24 mm Hg in both eyes without evidence of progression. Her optic nerves had some cupping, but the neuroretinal rims were intact. There were no changes on visual field testing and imaging parameters were borderline but stable. The corneas in both eyes had some punctate epithelial changes in the intrapalpebral fissures and her tear meniscus was reduced. The remainder of her examination was normal.
Several months ago, I detected early progression and changes in the visual fields. At this visit, IOP was 20 mm Hg in both eyes. Because of this evidence of early glaucoma, I decided to initiate treatment.
At this point, I started treatment with generic timolol maleate, once daily in the morning. A month later, the patient reported increased irritation, worsening of her dry eye, and increased difficulty wearing contacts.
Suspecting that her adverse effects may have been due to the preservative in the timolol, I switched her treatment to preservative-free timolol packaged in a clear polyethylene unit dose container (Timoptic in Ocudose, Aton Pharma/Valeant Pharmaceuticals), available in two dosage strengths, 0.25% and 0.5%.
The usual starting dose is one drop of 0.25% concentration administered twice a day. If the clinical response is not adequate, the dosage may be changed to one drop of 0.5% solution administered twice a day.
After a month, the patient's symptoms improved and good control of IOP had been achieved (14 to 16 mm Hg in both eyes on several follow-up visits). She had no increase in hyperemia or corneal staining above her baseline and she tolerated the drops well. She has been taking the medication for the past 6 months, with no symptoms or exacerbations of dry eye.
The experience of my patient with early glaucoma is not uncommon. We see people like her on a regular basis, who are sensitive to glaucoma medications. Animal experiments and clinical studies have shown that preservative agents have dose-dependent toxic effects, compromising tear film stability and causing damage to the cornea, conjunctiva, and trabecular cells.1
Preservatives also can be associated with allergic reactions that can occur when the eye is hypersensitized by repeated and long-term use of preserved eye drops. Animal and human cell line studies have shown that BAK is directly toxic to ocular tissues.2 Side effects of preserved anti-glaucoma medications also are associated with poor outcome of filtration surgery and instillation side effects (burning and stinging) that may lead to treatment discontinuation.1
Preservative-free anti-glaucoma formulations offer clinical benefits to patients in terms of improved safety and increased likelihood of adherence to treatment. Switching to preservative-free anti-glaucoma treatments improves tolerability, reducing the incidence of adverse events such as burning, stinging, and dry eye.1
One study reported that switching from preserved timolol to the preservative-free formulation in patients with glaucoma reduced the permeability of the corneal epithelium, suggesting an improvement in epithelial function.3 In a large European survey, there was significantly less evidence of damage to the conjunctiva, cornea, and eyelids when treatment was switched from preserved to preservative-free glaucoma medication.4
Preservative-free medications offer the potential to improve both dry eye and glaucoma treatment for patients, particularly those with hypersensitivity to preservatives or concomitant ocular surface disease.
1. Baudouin C. The ocular surface in glaucoma. Cornea. 2009;28:9, Suppl. 1.
2. Baudouin C. Allergic reaction to topical eye drops. Curr Opin Allergy Clin Immunol. 2005;5:459–463.
3. de Jong C, Stolwijk T, Kuppens E, et al. Topical timolol with and without benzalkonium chloride: epithelial permeability and autofluorescence of the cornea in glaucoma. Graefes Arch Clin Exp Ophthalmol. 1994;232:221–224.
4. Jaenen N, Baudouin C, Pouliquen P, et al. Ocular symptoms and signs with preserved and preservative-free glaucoma medications. Eur J Ophthalmol. 2007;17:341–349.
Robert Noecker, MD, is affiliated with University of Pittsburgh Physicians, UPMC Eye Center, Eye & Ear Institute. Dr. Noecker lectures nationally on contemporary topics in eye care. He has received honoraria from Aton Pharma Inc. for consulting services.